Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Treated for low calcium, fatigue, no appetite, headache. How long will it take to become normal?

User rating for this question
Answered by

Practicing since : 2002
Answered : 2395 Questions
i have a blood pressure reading of 96/63. i have been treated 4 weeks ago for danferously low calcium levels.i still feel awful with fatigue, no appetite, and a bad headache that wont go away. i dont produce enough calcium as i had an operation when i was 17 as i was suffering from kidney stones, and have been on calcium tablets ever since. How long will it take for me to get back to normal. I have lost just under a stone in weight, but im struggling to eat.
Posted Mon, 21 May 2012 in General Health
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the query.

Your question is a good one and I will work on providing you with some good information and recommendations here.

Having a low calcium level can be quite debilitating. Your levels sghould be followed closely until they return to a normal range.

As far as restoring calcium levels, if given intravenously the levels can retun to normal within a few days.

If you are depending on oral intake it can take a couple of weeks before the good level is reached. Also, it is important that you take the calcium with vitamin D to enhance absorption.

I think it would be a fine idea for you to visit with an endocrinologist who may be able to suggest additional medications aside from the calcium which may promote normal calcium levels in your case. In addition, a nephrologist may be able to help you maintain a diet that will minimize the kidney stone production as well. This may include a diet that is low in red meats, cheeses and wine.

I think if you are having severe symptoms today you should make an apopointment with your primary physician for a level check. It may be that you again need some intravenous supplementation.

I appreciate that you are dealing with a difficult condition and I hope my responses here will lend you enough information to feel confident that you awe well informed. If you have any additional concerns I would be happy to address them here.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Treated for low calcium, fatigue, no appetite, headache. How long will it take to become normal? 2 hours later
i had my calcium levels checked on friday and it is up to 2.07. what i would like to ask is that on wednesday 8th febuary this year my own gp sent me to my local hospital because my calcium levels were low. The nurse there came back with 2 calcium vials. She administered the first one very quickly( in seconds) and i immediately told her i felt realy strange, hot, dizzy and felt i was going to pass out. She waited a few minutes then administered the second vial, again real quickly and the same thing happened. Within an hour of getting home all my symptoms started , every bone in my body was agonisingly painful, palpatations,severe sweating, headache severe cramps and twitching on my face. By monday 13th feb i was rushed back to the same hospital, who told me my calcium was dangerously low, and began giving me calcium intravenously but was done slowly ( 1hour). How could my calcium levels have dropped so quickly, and why did the nurse administer it quickly with 2 vials previously. My symptoms only worsened after i had been the hospital the first time, and even today i feel awful so is it possible that the calcium should not have been given so quicky and that is why i still feel sickly even though my calcium has come back up.
Answered by Dr. Robert Galamaga 58 minutes later
Hello again,

I think there is an endocrine issue going on in your body which is causing your body to somehow waste the calcium and lose it in the urine. Sometimes giving a medication called calcitriol in addition to calcium supplementation may be necessary.

Calcium may be given as an IV push or slowly. In patients who have sensitivity to the push of the medicine an infusion over one hour is fine. The rapid infusion doesnt create the symptoms which you have described. I suspect some of the symptoms were related to your body establishing a new level of homeostatsis.

Still however if you have symptoms I recommend that you proceed for an evaluation, assessment of your calcium level and referral to specialists who can get this under control once and for all. It may take a couple of weeks honestly for your bones and muscles to adjust to the corrected calcium level. I wish there was a remedy to accelerate this process but there is not at this time.

Please let me know if you have any additional concerns regarding this issue. I am available for your followups.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor